Mom with GBM

7 Posts | Page(s): 1 

Mom with GBM

by NatmomwithGBM on Sun Feb 17, 2013 09:07 PM

Quote | Reply

I have read many of the postings on this site and am humbled and taken aback by how many lives GBM affects. I've been a RN for 17 years and workied mainly in a Med/Surg ICU. Neuro was never my forte. I had very little knowledge and understanding about brain tumours. My mom started having headaches in mid Oct. 2011. No other real symptoms to speak of. She's a hair stylist and owns her own business and we originally thought the headaches were due to a possile pinched nerve in her neck causing radiating pain to the right side of her head. After two weeks of these headaches that were getting progressively worse I finally talked her into meeting me in the ER at the hospital I work at for assessment. Nov. 3 2011 is the day that our whole world changed in a heartbeat.

We live in a small community that does not offer Neuro services. We were fortunate to find one of the best Neurosurgeons in Canada to accept my mother under his care. She had a total resection of a parietal/temporal GBM,  which was done at St. Micheals Hospital in Toronto, Ontario. Without a doubt this is one of the best hospitals in Canada and not because of it's bricks and morter (as it is quite antiquated) but because of the professionals who work there. What an amazing group of people. She was then referred to the Pencer Brain Tumour Center in Toronto for f/u radiation and chemo. Another fantastic organization with amazing staff members. She tolerated the 6 weeks of Temodal and rad really well. No issues at all. She stayed on the Temodal until Aug. 2012, when she had tumour recurrance, unfortunately she was vacationing in Italy when this happened. She returned to Canada after a few days in a hospital in Italy and had a second resection (same hospital and NS). She then began Avastin infusions every two weeks. That worked well untill Dec. 2012, when her MRI showed disease progression. She is now on oral chemo (1 pill every 6 weeks). We have just weaned her off her Decadron (very, very slowly) as advised by her NS and NO. Her last dose was a week ago and she has had increased fatigue, SOB, disorientation and her functional staus has decreased significantly. She says she feels really shakey and unsteady. We don't see her NO until March 7. Can this be Decadron withdrawal or could she be having progression of disease. Her last MRI a fews ago was reported as really good.

What a rollar coaster this gross disease is. I truelly hate it and what it has done to my family. My mom just celebrated her 60th BDay

RE: Mom with GBM

by jon4156 on Mon Feb 18, 2013 07:11 AM

Quote | Reply

Impossible to say, however if the last MRI was reported as "good" then it wouldn't be a big leap to blame the chemo.

 

RE: Mom with GBM

by NatmomwithGBM on Mon Feb 18, 2013 01:01 PM

Quote | Reply

Her last dose of Decadron was a week ago but her oral chemo was 3 weeks ago. After the chemo she was pretty fatigued for a few days but rebounded and was fine up until last week

RE: Mom with GBM

by siblingof on Mon Feb 18, 2013 01:32 PM

Quote | Reply
Seems like it could be the dex withdrawal.

RE: Mom with GBM

by flfrog on Sun Feb 24, 2013 09:48 PM

Quote | Reply

I would call the NO and see what they advise.  It could be several things.  Has she been drinking enough fluids? Dehydration I believe can also cause these type symptoms also.  We had a big problem with that with my dad and he had to be hospitalized and then we realized he didn't know he was supposed to be eating and drinking and we took it for granted that he was.

You nailed it, it is a roller coaster!  Hang in there!

RE: Mom with GBM

by Luvingwife on Mon Feb 25, 2013 05:59 PM

Quote | Reply

On Feb 17, 2013 9:07 PM NatmomwithGBM wrote:

I have read many of the postings on this site and am humbled and taken aback by how many lives GBM affects. I've been a RN for 17 years and workied mainly in a Med/Surg ICU. Neuro was never my forte. I had very little knowledge and understanding about brain tumours. My mom started having headaches in mid Oct. 2011. No other real symptoms to speak of. She's a hair stylist and owns her own business and we originally thought the headaches were due to a possile pinched nerve in her neck causing radiating pain to the right side of her head. After two weeks of these headaches that were getting progressively worse I finally talked her into meeting me in the ER at the hospital I work at for assessment. Nov. 3 2011 is the day that our whole world changed in a heartbeat.

We live in a small community that does not offer Neuro services. We were fortunate to find one of the best Neurosurgeons in Canada to accept my mother under his care. She had a total resection of a parietal/temporal GBM,  which was done at St. Micheals Hospital in Toronto, Ontario. Without a doubt this is one of the best hospitals in Canada and not because of it's bricks and morter (as it is quite antiquated) but because of the professionals who work there. What an amazing group of people. She was then referred to the Pencer Brain Tumour Center in Toronto for f/u radiation and chemo. Another fantastic organization with amazing staff members. She tolerated the 6 weeks of Temodal and rad really well. No issues at all. She stayed on the Temodal until Aug. 2012, when she had tumour recurrance, unfortunately she was vacationing in Italy when this happened. She returned to Canada after a few days in a hospital in Italy and had a second resection (same hospital and NS). She then began Avastin infusions every two weeks. That worked well untill Dec. 2012, when her MRI showed disease progression. She is now on oral chemo (1 pill every 6 weeks). We have just weaned her off her Decadron (very, very slowly) as advised by her NS and NO. Her last dose was a week ago and she has had increased fatigue, SOB, disorientation and her functional staus has decreased significantly. She says she feels really shakey and unsteady. We don't see her NO until March 7. Can this be Decadron withdrawal or could she be having progression of disease. Her last MRI a fews ago was reported as really good.

What a rollar coaster this gross disease is. I truelly hate it and what it has done to my family. My mom just celebrated her 60th BDay

May I ask what is the 'oral chemo' that she takes once every 6 weeks?  My DH takes Tarceva 150 mg every day. It is not 'chemo' but a targeted therapy called an epidural growth factor inhibitor, usually used in pancreatice and small cell lung cancer.

Laurie V

www.caringbridge.org /visit/johnv

RE: Mom with GBM

by SarahGrey on Mon Feb 25, 2013 09:01 PM

Quote | Reply

ABSOLUTELY it could be decadron withdrawal.  My husband went through the same thing (several times) and it always looks as you described.

I understand dex is bad and causes problems.  But brain swelling isn't the best thing either.  :(

Maybe call the doc, explain the situation and specifically ask if it could be edema and if she should be restarted on the decadron.  Good luck and please let us know!

Sarah

7 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.